Vermont, 2019Winter Storm and Winter Weather in Vermont, January 8 to 10, 2019
January 8 to 10, 2019 · NWS BTV · 16 events in 16 counties and zones
A weak surface low across the Great Lakes on January 8th received upper atmospheric support during the night of the 8th and developed a significant winter storm off the NH/ME coast by the morning of January 9th as it slowly moved into Newfoundland by January 10th. Precipitation started as light rain, freezing rain and snow across Vermont during the evening of January 8th, changing to…
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $260,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface low across the Great Lakes on January 8th received upper atmospheric support during the night of the 8th and developed a significant winter storm off the NH/ME coast by the morning of January 9th as it slowly moved into Newfoundland by January 10th.
Precipitation started as light rain, freezing rain and snow across Vermont during the evening of January 8th, changing to accumulating snow after midnight of January 9th. Snowfall was largely confined to mountain communities by midday of January 9th and continued until ending by late evening of January 10th.
Snowfall amounts varied greatly (3-18+ inches) with the highest amounts along the west-northwest facing higher elevation communities of the Green Mountains in northern VT, due to a prolonged and climatological wrap-around/northwest up slope event. The heavy wet nature of the initial snowfall, as well as mixed with freezing rain, accounted for hundreds of school closings for the morning of January 9th. Some scattered power outages were observed with the heavy, wet snow as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 8, 4:36 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Jan 8, 4:36 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Burlington VT
436 PM EST Tue Jan 8 2019
.SYNOPSIS...
Periods of light mixed precipitation will redevelop across
northern New York and Vermont this evening into the overnight,
as low pressure tracks eastward from western New York across
central New England. Temperatures will be warm enough for plain
rain in the lower valleys of western Vermont, and across the St.
Lawrence Valley. However, an intermittent mix of sleet and
freezing rain is expected in spots across the northern
Adirondacks and far northeastern New York, and also for areas of
Vermont east of the Greens, where temperatures will remain below
freezing. As low pressure deepens across Maine on Wednesday,
colder air will return to the North Country on northwesterly
winds, with frequent snow showers developing, especially across
the northern Adirondacks and Green Mountains. Mountain snow
showers will continue through Thursday before tapering off
Thursday night. Temperatures will trend much colder for Thursday
night, Friday and through the weekend. Wind chills are expected
to be well below zero for Thursday night into early Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 435 PM EST Tuesday...Winter Weather Advisories in effect
6pm tonight through 7am Wednesday for mixed wintry precipitation
potential. Additional advisories may be required to cover
transition to snow during the day Wednesday, and significant
snow potential across the northern Mountains as flow becomes NW
on Wednesday thru Wednesday night.
Interesting setup tonight and through the near-term period.
Upstream shortwave troughs are associated with 120kt jet exit
region focusing strong divergence across wrn NY. Have noted
strong cloud top cooling across the eastern Great Lakes, and
development of sub-synoptic surface low near KROC. We've also
been monitoring embedded convective elements with cloud-to-
ground lightning across swrn NY/wrn PA into nern OH throughout
the day.
Anticipate first upstream area of precipitation moving back
into nrn NY and VT by 23Z, and lasting through 06Z or so.
Thermal profiles support widespread sleet and freezing rain
across the nrn Adirondacks and all of central and eastern VT.
Temperatures are particularly concerning east of the Green Mtns,
with 2-m readings and pavement temperatures currently in the
mid 20s and not likely to change much. Thinking icy roads may
become a significant problem overnight, especially central/ern
VT. Ice accumulation generally expected around 0.1", but locally
higher ice amts possible depending on amount of sleet that
mixes in. The immediate St. Lawrence and Champlain Valley should
be warm enough for plain rain early tonight. On the western
slopes of the Greens, may see a few pockets of freezing rain,
and this will need to be monitored as well.
Synoptic low deepens as it moves just to our south tonight and
into Wednesday morning across Maine. We'll see strong dynamic
cooling and a changeover to snow by daybreak Wednesday areawide.
Best synoptic snowfall potential is across ern VT, but will see
a transition to orographic forcing as well as low-level winds
turn northwesterly. Anticipate periods of snow areawide on
Wednesday, becoming increasingly orographic in nature later in
the day and through Wednesday night. Through Wednesday night,
should see snow accumulations of 2-5" across most of the
forecast area, and locally 6-10" along the western slopes of the
Green Mountains. Morning commute could be challenging across
the region with slow travel conditions as precipitation changes
to snow. Will likely need additional winter wx advisories beyond
the mixed precipitation period expected tonight, to address
snow-covered travel potential during the daylight hrs Wednesday.
Temperatures quasi-steady tonight. Temperatures on Wednesday
generally in the low-mid 30s early in the day, and likely begin
to fall during the afternoon. Lows Wednesday night mainly low-
mid 20s across VT, and teens across nrn NY.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 250 PM EST Tuesday...The upper level trough will finally begin
to make some eastward progression on Thursday which will help weaken
upper level forcing and force much of the lingering moisture out of
the region. This will lead to a steady decline in areal coverage and
intensity of lingering upslope snow showers. Much, if not all, of
the snow showers will mainly dissipate by sunrise on Friday. As the
trough slides eastward, a strong push of arctic air will quickly
descend across the North Country. Instead of seeing the typical
warming diurnal curve Thursday afternoon, temperatures will continue
to plummet as strong cold air advection filters in across the region
associated with aforementioned arctic air mass.
Looking at the surface and lower levels of the atmosphere on
Thursday, a mature low pressure system centered off the coast of
over New Brunswick will begin to weaken and drift to the northeast
while surface high pressure tries to build across Vermont and
northern New York. This will yield a strong gradient across the
North Country which will allow for strong and gusty northwesterly
winds ranging from 15 to 30 mph. As temperatures drop near and below
zero Thursday night into Friday morning and while winds continue to
blow at 10 to 20 mph, we will see wind chills approach 15 to 30
degrees below zero across much of the region. If this trend
continues, a wind chill advisory may be needed in the coming days.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 250 PM EST Tuesday...The extended period starting on Friday and
continuing through Monday will be highlighted by below normal
temperatures and drier weather. Following the passage of the
upper level trough on Thursday, the jet stream will sink south
of the North Country into southern New York which will allow
very cold arctic air to settle into the region. Models are
currently progging 850 mb temps 20 degrees below zero or colder
with this push of arctic air. With such a cold air mass
overhead, temperatures on Friday will likely not be able to
rebound into the double digits. Some clearing of skies will be
seen Friday night into Saturday which will allow temperatures
across the entire forecast to drop below zero for overnight
lows. Luckily, surface high pressure will move overhead on
Friday and keep winds light and variable during the overnight
hours and prevent wind chills from being an issue.
A similar trend will be seen on Saturday but temperatures will
likely be a degree or two above those seen on Friday as the air mass
begins to moderate and some sun is able to peek through the clouds.
A pretty impressive shortwave will track through the forecast area
on Monday but the lack of moisture with the jet stream to our south
will likely prevent any precipitation developing as it moves
through, However, this feature will be ahead of an amplifying upper
level trough that will be sliding eastward toward New England Monday
night and Tuesday. As this happens, we will see temperatures aloft
begin to warm which will translate to a warming trend at the
surface. However, temperatures will still remain below seasonal
normals through Tuesday even with the aforementioned warming trend.
As terms as the next chance of precipitation, a weak disturbance on
Tuesday may be able to coincide with just enough moisture to squeak
out a few snow showers but amounts would be very minor.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Through 18z Wednesday...Looking at a prevailing MVFR overcast
most sections with HIR TRRN OBSCD within stratus deck. Localized
swly orographic conditions producing an IFR overcast layer at
SLK, which should persist thru 00Z this evening. Next areas of
precipitation over western NY moves newd and arrives around 23Z,
with periods of mixed wintry precipitation through the
overnight hours. Based on S-SW winds and temperature trends,
should see mainly plain rain at MSS/BTV/RUT this evening and
most of the overnight period. However, periods of sleet/freezing
rain are a possibility at SLK/PBG, and especially MPV. May see
moderate impact to aviation ground ops at MPV with up to 0.10"
ice accumulation possible. Colder air returns toward daybreak
Wednesday with developing NW winds 10-12kts with gusts to 20kts.
Should see more widespread IFR conditions developing for
Wednesday morning, with 1-2SM in periods of snow and ceilings
falling below 1000ft.
Outlook...
Wednesday Night: Mainly MVFR and IFR, with local VFR possible.
Likely SHSN.
Thursday: MVFR. Chance SHSN.
Thursday Night: Mainly VFR, with local MVFR possible. Chance
SHSN.
Friday: VFR. Slight chance SHSN.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. Slight chance SHSN.
Sunday: VFR. Slight chance SHSN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 7 AM EST Wednesday for VTZ003-
004-006>008-010-012-019.
NY...Winter Weather Advisory until 7 AM EST Wednesday for NYZ030-
031-034.
&&
SYNOPSIS...Banacos
NEAR TERM...Banacos
SHORT TERM...Clay
LONG TERM...Clay
AVIATION...BanacosHazardous weather outlook, Jan 8, 6:58 PM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
658 PM EST Tue Jan 8 2019
NYZ029>031-VTZ003-004-006>008-016>019-100000-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-Orleans-
Essex-Lamoille-Caledonia-Washington-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
658 PM EST Tue Jan 8 2019
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ026>028-034-035-087-VTZ001-002-005-009>012-100000-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Western Chittenden-Western Addison-Orange-
Western Rutland-Windsor-
658 PM EST Tue Jan 8 2019
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THURSDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Caledonia
- When
- January 8, 7:00 PM EST to January 10, 12:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $15,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A long duration snow event with a wide range of snowfall amounts with the lowest in the valleys and highest totals along northwest faced higher terrain. Snowfall totals ranged from 6 to 15 inches with 15 inches in Walden, 12 inches in Lyndonville and 7 inches in St. Johnsbury.
Winter Storm, Essex
- When
- January 8, 7:00 PM EST to January 10, 12:00 PM EST
- Where
- Essex forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
A long duration snow event with a wide range of snowfall amounts with the lowest in the valleys and highest totals along northwest faced higher terrain. Snowfall totals ranged from 6 to 15 inches with 15 inches in Averhill, 11 inches in Island Pond and 7 inches in Lunenburg.
Winter Storm, Eastern Addison
- When
- January 8, 7:00 PM EST to January 10, 12:00 PM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A long duration snow event with a wide range of snowfall amounts with the lowest in the valleys and highest totals along northwest faced higher terrain. Snowfall totals ranged from 4 to 15 inches with 15 inches in South Lincoln, 7 inches in Middlebury and 4 inches in New Haven and Vergennes.
Winter Storm, Lamoille
- When
- January 8, 7:00 PM EST to January 10, 12:00 PM EST
- Where
- Lamoille forecast zone
- Property damage
- $20,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
A long duration snow event with a wide range of snowfall amounts with the lowest in the valleys and highest totals along northwest faced higher terrain. Snowfall totals ranged from 8 to 18 inches with 19 inches at Smugglers Notch, 18 inches in Jeffersonville, 11 inches in Hyde Park and Johnson and 9 inches in Stowe.
Winter Storm, Western Chittenden
- When
- January 8, 7:00 PM EST to January 10, 12:00 PM EST
- Where
- Western Chittenden forecast zone
- Property damage
- $35,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
A long duration snow event with a wide range of snowfall amounts with the lowest in the valleys and highest totals along northwest faced higher terrain. Snowfall totals ranged from 6 to 20+ inches with 23 inches in Jericho, 20 inches in Underhill, 18 inches in Essex Center, 15 inches in Huntington, 11 inches in Williston, 10 inches in Milton and 7 inches at NWS office in South Burlington.
Winter Storm, Eastern Franklin
- When
- January 8, 7:00 PM EST to January 10, 12:00 PM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $15,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A long duration snow event with a wide range of snowfall amounts with the lowest in the valleys and highest totals along northwest faced higher terrain. Snowfall totals ranged from 6 to 20 inches with 20 inches in Fletcher, 10 inches in Enosburg Falls and 6 inches in Swanton.
Winter Storm, Western Franklin
- When
- January 8, 7:00 PM EST to January 10, 12:00 PM EST
- Where
- Western Franklin forecast zone
- Property damage
- $25,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A long duration snow event with a wide range of snowfall amounts with the lowest in the valleys and highest totals along northwest faced higher terrain. Snowfall totals ranged from 6 to 20 inches with 20 inches in Fletcher, 10 inches in Enosburg Falls and 6 inches in Swanton.
Winter Storm, Washington
- When
- January 8, 7:00 PM EST to January 10, 12:00 PM EST
- Where
- Washington forecast zone
- Property damage
- $25,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
A long duration snow event with a wide range of snowfall amounts with the lowest in the valleys and highest totals along northwest faced higher terrain. Snowfall totals ranged from 8 to 20+ inches with 21 inches in Waterbury, 17 inches in Cabot, 16 inches in Waitsfield, 13 inches in Waterbury Center, 12 inches in Barre, 10 inches in Middlesex and 8 inches in Montpelier.
Winter Storm, Orleans
- When
- January 8, 7:00 PM EST to January 10, 12:00 PM EST
- Where
- Orleans forecast zone
- Property damage
- $15,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
A long duration snow event with a wide range of snowfall amounts with the lowest in the valleys and highest totals along northwest faced higher terrain. Snowfall totals ranged from 6 to 12 inches with 12 inches in Greensboro, 9 inches in Westfield and 6 inches in Newport.
Winter Storm, Eastern Chittenden
- When
- January 8, 7:00 PM EST to January 10, 12:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Property damage
- $15,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
A long duration snow event with a wide range of snowfall amounts with the lowest in the valleys and highest totals along northwest faced higher terrain. Snowfall totals ranged from 6 to 20+ inches with 23 inches in Jericho, 20 inches in Underhill, 18 inches in Essex Center, 15 inches in Huntington, 11 inches in Williston, 10 inches in Milton and 7 inches at NWS office in South Burlington.
Winter Storm, Eastern Rutland
- When
- January 8, 7:00 PM EST to January 10, 12:00 PM EST
- Where
- Eastern Rutland forecast zone
- Property damage
- $15,000
- Reported by
- CoCoRaHS
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A widespread 4 to 8 inches of snow fell across Rutland county with the higher amounts across eastern, higher terrain communities. The snow was a denser, wetter snow that led to some power outages.
Winter Storm, Orange
- When
- January 8, 7:00 PM EST to January 10, 12:00 PM EST
- Where
- Orange forecast zone
- Property damage
- $15,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
A widespread 6 to 10 inches of snow fell across Orange county. The snow was a denser, wetter snow that led to scattered power outages. some specific snowfall totals include; 10 inches in Corinth, 8 inches in Bradford and 6 inches in Brookfield.
Winter Storm, Windsor
- When
- January 8, 7:00 PM EST to January 10, 12:00 PM EST
- Where
- Windsor forecast zone
- Property damage
- $20,000
- Reported by
- CoCoRaHS
A widespread 6 to 10 inches of snow fell across Windsor county. The snow was a denser, wetter snow that led to scattered power outages. some specific snowfall totals include; 9 inches in Pomfret, 8 inches in Woodstock, Rochester and Ludlow with 7 inches in North Hartland.
Winter Weather, Western Addison
- When
- January 8, 7:00 PM EST to January 9, 12:00 PM EST
- Where
- Western Addison forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A long duration snow event with a wide range of snowfall amounts with the lowest in the valleys and highest totals along northwest faced higher terrain. Snowfall totals ranged from 4 to 15 inches with 15 inches in South Lincoln, 7 inches in Middlebury and 4 inches in New Haven and Vergennes.
Winter Weather, Western Rutland
- When
- January 8, 7:00 PM EST to January 9, 12:00 PM EST
- Where
- Western Rutland forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A widespread 4 to 8 inches of snow fell across Rutland county with the higher amounts across eastern, higher terrain communities. The snow was a denser, wetter snow that led to some power outages.
Winter Weather, Grand Isle
- When
- January 8, 7:00 PM EST to January 9, 12:00 PM EST
- Where
- Grand Isle forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
Snow mixed with rain for much of the event, accumulating only 1 to 3 inches across Grand Isle.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, January 8, 20193 deaths · 1 event
- Extreme Cold in South Dakota, January 8, 20191 death · 1 event
- Tornado and Hail in Ohio, January 8, 2019$255,000 · EF1 · 22 events
- Winter Storm and Winter Weather in New York, January 8 to 10, 2019$65,000 · 9 events
- Tornado in Pennsylvania, January 8, 2019$5,000 · EF1 · 1 event
- Heavy Snow and Winter Weather in Washington, January 8 to 9, 201919 events
- High Wind and Strong Wind in California, January 8 to 9, 2019$4,000 · 69 kt wind · 15 events
- High Wind in Virginia, January 8 to 10, 2019$16,000 · 54 kt wind · 5 events
- Winter Weather in Pennsylvania, January 8, 201911 events
- Heavy Snow in Maine, January 8 to 9, 20198 events
- Strong Wind in Kentucky, January 8, 2019$8,000 · 8 events
- Heavy Snow and Winter Weather in Idaho, January 8 to 9, 20198 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792652, 792653, 792654, 792662, 792890, 792898, 792899, 792907, 792910, 792913, 792916, 792918, 792919, 792921, 792922, 792925.